Louisiana, 2017

Hail and Damaging Winds in Louisiana, May 23, 2017

May 23, 2017 · NWS SHV · 4 events in 2 counties and zones

A longwave trough across the Northern Plains became cutoff from the westerlies and slowly shifted southward into the Mid Mississippi Valley during the afternoon and evening hours of May 23rd. A piece of energy rotated around the large cutoff low itself and moved into the Southern Plains and Lower Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A longwave trough across the Northern Plains became cutoff from the westerlies and slowly shifted southward into the Mid Mississippi Valley during the afternoon and evening hours of May 23rd. A piece of energy rotated around the large cutoff low itself and moved into the Southern Plains and Lower Mississippi Valley. Overcast skies during the morning hours gave way to some sun during the afternoon which allowed the atmosphere to destabilize along and ahead of a cold front. Scattered to numerous showers and thunderstorms developed in this airmass across the region with a few of these storms producing strong damaging wind gusts and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 23, 2:46 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 23, 2:46 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
346 PM CDT Tue May 23 2017

.UPDATE...
Precipitation continued to develop along and behind the front, as
it near deep east TX and northwest LA with a quick movement to
the southeast. Increasing instability provided by an upper level
jet streak coupled with plentiful low-upper level moisture, may
result in some of the storm activity to become strong to severe
particularly across deep east Texas. The main threats will be
large hail and damaging winds. A Severe Watch is in effect until
11 pm CDT.

&&

.PREV DISCUSSION... /issued 300 PM CDT Tue May 23 2017/

DISCUSSION...
A broad UA low across the Northern Plains late this aftn, was
progressing south-southeast thus resulting in the sharpening of
southwest flow aloft across the Four-State Region. Embedded in this
southwest flow aloft is a 90+ kt jet max at 250 mb rounding the base
of this trough, and moving across the region which is allowing for
increasing UL diffluence. Looking at the sfc, a cold front has
impinged upon the FA and located along a kcdh, to a ktxk to a ktyr
line, with a movement to the southeast. Increased UL support
provided by the aforementioned jet streak, coupled with
frontogenetical forcing by the cold front and a rather moist
atmospheric profile /PWATS of 1.20-1.60 inches/ has resulted in
isolated showers and thunderstorms, mainly along and behind the cold
front. The stratus deck has eroded but BKN-OVC VFR CIGS remained,
further validating the moist atmosphere. Nonetheless, there have
been breaks in the cloud cover which have allowed temps to warm into
the 70s. As a result, some daytime destabilization/steepened lapse
rates has been realized which could aid in a few of the storms
nearing strong levels and producing small hail. The precip is
expected to not stick around for long, as model solutions displayed
precip exiting from west to east by tonight, as the UL jet streak
will be pushing east and hence UL support will be fleeting.

Overnight, skies are expected to scatter out and perhaps become
clear across most of the region, whilst relatively light west-
northwest sfc winds ensue. If this does indeed come into fruition,
this could set the stage for decent radiational cooling and promote
overnight temps to drop into the upper 40s across portions of
southeast OK, extreme northeast TX and southwest AR to lower to
upper 50s elsewhere. Tomorrow, as the UA low commence to near the
middle/lower Mississippi Valley, the ARKLATEX will be on the
backside of the disturbance and mid-upper level atmospheric drying
will occur. However, southwest AR and northeast LA will be the last
areas for the drier air to take effect, so a few lingering showers
nearing/brushing across the said areas can not be ruled out during
the day tomorrow. Otherwise, slight pressure rises tomorrow aftn
will result in a tightened pressure gradient, which will lead to
northwest sfc winds approaching Lake Wind Advisory speeds. Due to
this close call, will elect to hold off on a Lake Wind Advisory for
this forecast package and let the midnight shift make the call /and
see if models continue to show this trend/. Tomorrow night, wind
speeds will become light and at times variable a few hours after
sunset, whilst clearing skies take place. This will once again
result in excellent radiational cooling /and perhaps some patchy
fog/ leading to tomorrow night temps plummeting into the lower 40s
across the north to lower 50s elsewhere /or some 10-15 degrees below
norm/. We continue to undercut model guidance by a few degrees for
tomorrow night because guidance tends to trend towards climo and in
this case, it is not representative. On Thursday, srly sfc flow will
return to the region and the quick passage of UA ridging on Friday
will result in  temps rebounding into the upper 80s to lower 90s by
the end of the week into early weekend /some 5 or so degrees above
normal/.

Thereafter, long term solutions hint at an UA trough getting carved
out across the Southern Rockies by late weekend, resulting in flow
aloft veering from near zonal to the west-southwest across the Four-
State Region. The best UL dynamics will remain north of the region
closest to the center of the disturbance, but a sfc trough and the
impingement of another cold front will cause the generation of
showers and thunderstorms. Furthermore, the front is progged to
become quasi-stationary across the southern zones which will
maintain the unsettled wx into early next week. It is too early to
say with certainty whether or not a severe weather threat will exist
this weekend, but we will continue to monitor this plausibility.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  73  52  85 /  60  10   0   0
MLU  56  73  50  83 /  70  10  10   0
DEQ  49  72  43  83 /  30  10   0   0
TXK  52  72  49  83 /  50  10   0   0
ELD  52  71  46  83 /  70  10   0   0
TYR  53  75  54  86 /  40   0   0   0
GGG  53  73  52  87 /  40   0   0   0
LFK  56  78  54  89 /  60   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29
Hazardous weather outlook, May 23, 2:29 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
329 PM CDT Tue May 23 2017

TXZ124-136-149-165-242030-
Wood-Smith-Cherokee-Angelina-
329 PM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers and thunderstorms will continue to
develop along and behind a cold front this afternoon, spreading
east across deep east Texas through this evening. Some of the
thunderstorms could become strong to severe with large hail and
damaging wind gusts being the primary threats. There is a Severe
Thunderstorm Watch is in effect until 11 pm CDT this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

After a cool start to the morning on Thursday, temperatures
should rebound quickly by the afternoon and especially on Friday
and through the upcoming weekend, as we return to above normal
warmth. An upper level disturbance will approach our region
during the late weekend, early upcoming work week time frame,
bringing with it a chance of showers and thunderstorms along and
ahead of an associated cold front. It is too early to determine
if severe thunderstorms will accompany the activity Sunday into
early next week but this possibility will continue to be
monitored.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed late this afternoon
this evening.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-125-126-137-138-150>153-166-167-242030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Upshur-Marion-Gregg-Harrison-Rusk-Panola-Nacogdoches-
Shelby-San Augustine-
329 PM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers will continue to increase late this
afternoon as a cold front impinges on the region, initially
across portions of east Texas, southeast Oklahoma and southwest
Arkansas, to across northern and central Louisiana and northeast
Arkansas this evening. This activity will be exiting the region
tonight. Some of the storms could approach strong levels, with
small hail being and brief wind gusts being the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

After a cool start to the morning on Thursday, temperatures
should rebound quickly by the afternoon and especially on Friday
and through the upcoming weekend, as we return to above normal
warmth. An upper level disturbance will approach our region
during the late weekend, early upcoming work week time frame,
bringing with it a chance of showers and thunderstorms along and
ahead of an associated cold front. It is too early to determine
if severe thunderstorms will accompany the activity Sunday into
early next week but this possibility will continue to be
monitored.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

In the hours before

Special weather statement, May 23, 2:57 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
357 PM CDT TUE MAY 23 2017

ARZ059-060-070>072-LAZ001-TXZ097-109>112-125-126-138-232145-
Lafayette AR-Little River AR-Miller AR-Columbia AR-Hempstead AR-
Caddo LA-Harrison TX-Marion TX-Morris TX-Upshur TX-Cass TX-Camp TX-
Bowie TX-Titus TX-
357 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HEMPSTEAD...
LAFAYETTE...SOUTHEASTERN LITTLE RIVER...MILLER AND NORTHWESTERN
COLUMBIA COUNTIES...NORTHWESTERN CADDO PARISH...MARION...BOWIE...
NORTHEASTERN UPSHUR...SOUTHERN TITUS...CASS...NORTHWESTERN
HARRISON...MORRIS AND EASTERN CAMP COUNTIES UNTIL 445 PM CDT...

At 357 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hooks to Mount Pleasant. Movement was
southeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Texarkana, Mount Pleasant, Atlanta, Wake Village, Ashdown, New
Boston, Stamps, Lewisville, Nash, Hooks, Daingerfield, Jefferson,
Linden, Hughes Springs, Lone Star, Queen City, Naples, Ore City,
Redwater and Maud.

LAT...LON 3334 9479 3332 9475 3336 9475 3377 9404
      3334 9332 3260 9451 3317 9508
TIME...MOT...LOC 2057Z 305DEG 25KT 3351 9432 3317 9495

FB
Special weather statement, May 23, 4:14 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
514 PM CDT TUE MAY 23 2017

ARZ070-LAZ001-002-TXZ112-126-232300-
Miller AR-Bossier LA-Caddo LA-Cass TX-Marion TX-
514 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER COUNTY...
NORTHWESTERN CADDO AND NORTHWESTERN BOSSIER PARISHES...SOUTHEASTERN
CASS AND EASTERN MARION COUNTIES UNTIL 600 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kildare, or 13 miles south of Atlanta, moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vivian, Blanchard, Oil City, Mooringsport, Hosston, Rodessa, Belcher,
Ida, Gilliam, Bivins, Lodi, Smithland, McLeod, Kildare, Gray, Dixie,
Caddo Lake and Cavett.

LAT...LON 3309 9423 3301 9369 3258 9388 3268 9405
      3269 9405 3271 9410 3272 9409 3274 9410
      3274 9414 3286 9434
TIME...MOT...LOC 2214Z 296DEG 27KT 3293 9422

FB
Special weather statement, May 23, 4:35 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
535 PM CDT TUE MAY 23 2017

TXZ152-165-232315-
Angelina TX-Nacogdoches TX-
535 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NACOGDOCHES AND
NORTHWESTERN ANGELINA COUNTIES UNTIL 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pollok, or 8 miles north of Lufkin, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lufkin, Nacogdoches, Hudson, Melrose, Etoile, Woden, Chireno, Oak
Ridge, Redland, Clawson and Central.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
eastern Texas.

LAT...LON 3136 9484 3154 9484 3162 9436 3161 9435
      3161 9434 3159 9431 3127 9435
TIME...MOT...LOC 2235Z 271DEG 28KT 3145 9476

FB

The radar

The Shreveport radar (KSHV), 53 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
May 23, 4:45 PM CST
Where
Caddo County, 1.8 mi SW of Myrtis
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.910, -94.000

A few trees were downed on Old Atlanta Road north of Vivian, Louisiana.

Hail, Caddo

When
May 23, 4:45 PM CST
Where
Caddo County, 0.44 mi WNW of Vivian
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.873, -93.986

Nickel size hail fell at the Vivian Police Department.

Thunderstorm Wind, Caddo

When
May 23, 4:50 PM CST
Where
Caddo County, 2.42 mi W of Vivian Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.873, -94.042

Multiple trees were reported downed on Cass County Road and Stateline Road northwest of Vivian. Power lines were downed as well.

Thunderstorm Wind, Bossier

When
May 23, 5:55 PM CST
Where
Bossier County, 1.81 mi SW of Bundytown
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.700, -93.650

A tree was downed across East Linton Road that took out powerlines about 200 yards north of Pilkington Cemetary.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688420, 688421, 688422, 688423.